Minnesota, 2010Flooding in Minnesota, March 11 to 16, 2010
March 11 to 16, 2010 · NWS ARX · 3 events in 2 counties and zones
Warm temperatures across southeast Minnesota during the second week of March caused a quick release of snowpack melt water. This brought about rises along area rivers, streams, and creeks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm temperatures across southeast Minnesota during the second week of March caused a quick release of snowpack melt water. This brought about rises along area rivers, streams, and creeks. Rainfall amounts of three quarters of an inch to nine tenths of an inch fell across much of southeast Minnesota between the 9th and 11th, which added to the runoff, further increasing the rises along the rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 11, 8:53 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 11, 8:53 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
853 PM CST THU MAR 11 2010
.UPDATE...
FRONT/TROUGH THAT WAS LIFTING NORTH INTO/ACROSS THE FCST AREA HAS
STALLED THIS EVENING NEAR A KAUM-KPDC LINE. WINDS ACTUALLY BACKING
ACROSS NORTHEAST IA...WITH FRONT LOSING ITS PUSH AND LOOKING TO
RETREAT A BIT BACK TO THE SOUTH. DUE TO THIS...MUCH OF SOUTHEAST
MN/SOUTHWEST WI WILL REMAIN NORTH OF THIS WARM FRONTAL BOUNDARY
TONIGHT...WITH DENSE FOG ONCE AGAIN FORMING NORTH OF IT THIS
EVENING AS THE AIRMASS/BOUNDARY LAYER COOL OVER THE COLD/PARTLY
SNOW COVERED GROUND. WITH VSBYS ALREADY IN THE LESS THAN 1/4 MILE TO
ONE MILE RANGE NORTH OF A KAUM-KPDC LINE AND ALONG/SOUTH OF HWY 10
ACROSS WI...ESPECIALLY OVER RIDGE TOPS AND HIGHER TERRAIN
AREAS...HAVE ISSUED A DENSE FOG ADVISORY FOR ALL OF SOUTHEAST MN
AND SOUTHWEST INTO CENTRAL WI FOR THE REST OF THE NIGHT THRU MUCH
OF FRI MORNING.
&&
.PREV DISCUSSION... /ISSUED 253 PM CST THU MAR 11 2010/
SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN FORECAST CONCERNS CONTINUE TO DEAL WITH RAIN CHANCES INTO THE
WEEKEND.
WATER VAPOR/IR IMAGERY THIS AFTERNOON SHOWING CLOSED UPPER
LOW/SURFACE LOW OVER CENTRAL IA. 88-D RADAR MOSAIC SHOWS AN
EXTENSIVE BAND OF RAIN WITH ISOLATED EMBEDDED THUNDER WRAPPING
AHEAD/AROUND THE DEEP 995MB SURFACE LOW ACROSS SOUTHERN WI INTO
CENTRAL MN. VIS SATELLITE IMAGERY ALSO SHOWS A CLEARING SLOT
EXTENDING FROM EASTERN IA THROUGH IL. THIS HAS ALLOWED FOR MORE
HEATING WITH TEMPERATURES PUSHING INTO THE MID 60S TO LOWER 60.
COLD FRONT ASSOCIATED WITH THE LOW WAS FIRING A LINE OF AGITATED
CU/CB IN THE CLEARING SLOT FROM JUST EAST OF KDBQ TO JUST NORTH OF
KSTL ALONG 0-1KM MAX MUCAPE AXIS.
LATEST SHORT TERM MODELS LOOK IN PRETTY GOOD AGREEMENT THROUGH THE
PERIOD.
FOR TONIGHT...COLD FRONT/OCCLUSION PUSHES NORTHWARD THROUGH THE
AREA...PUSHING THE MAIN RAIN BAND INTO NORTHERN WI BY MIDNIGHT. WITH
THE SURFACE LOW ROTATING FURTHER NORTHEAST INTO THE AREA...WE LOSE
THE PRESSURE GRADIENT/WIND. THIS...COMBINED WITH A VERY MOISTURE
LADEN BOUNDARY LAYER...EXPECTED TO PRODUCE FOG ONCE AGAIN WITH
PATCHY DRIZZLE. NOT AS CONFIDENT ABOUT HOW EXTENSIVE DENSE FOG WILL
GET THOUGH. WILL LEAVE TO THE EVENING SHIFT TO MONITOR FOR POSSIBLE
HEADLINES.
MAIN FORCING ASSOCIATED WITH THE CLOSED UPPER LOW WILL BE NORTHWEST
OF THE AREA FRIDAY. THIS LEAVES OUR AREA IN A LULL OF SORTS WITH
MAIN RAIN BAND OUT OF THE AREA. NAM DOES SHOW SOME INCREASING LAPSE
RATES WITH SOME BREAKS IN THE CLOUD COVER AND COLD CORE LOW ALOFT.
LOW LEVEL LAPSE RATES RAMP UP TO AROUND 8C/KM BY AFTERNOON. NAM ALSO
BUFKIT INDICATES STRATUS LIFTING INTO A MORE OF A CU/STRATOCU LAYER
WITH PERHAPS A ISOLATED -SHRA UNDER THE COLD CORE LOW. WENT WITH
MOSTLY CLOUDY SKIES WITH SMALL -SHRA CHANCES.
MODELS IN GOOD AGREEMENT IN TAKING THE CORE OF THE CLOSED LOW SOUTH
OF THE AREA FRIDAY NIGHT THROUGH SATURDAY WHILE A SECONDARY SURFACE
LOW DEVELOPS OVER WESTERN KY AND DUMBBELLS THROUGH SOUTHERN IL INTO
EASTERN MO. THIS BRINGS A ANOTHER SURGE OF RAIN NORTH AND WESTWARD
INTO THE AREA LATER FRIDAY NIGHT...LASTING THROUGH SATURDAY. MODELS
SHOW THE MAIN BAND STAYING SOUTH OF I-90. CORRESPONDINGLY...KEPT
LIKELY RAIN CHANCES ACROSS THAT AREA. SMALL RAIN CHANCES WILL LINGER
THROUGH SATURDAY NIGHT...MAINLY ACROSS THE SOUTHEAST PART OF THE
FORECAST AREA AS THE CLOSED LOW STARTS SHIFT SOUTHEAST INTO THE OHIO
RIVER VALLEY REGION.
REMOVED RAIN CHANCES OF SUNDAY WITH RIDGING BUILDING INTO THE AREA.
LONG TERM...MONDAY THROUGH THURSDAY
STILL PRETTY DECENT AGREEMENT BETWEEN THE 11.00Z ECMWF AND 11.06Z
GFS THROUGH THE PERIOD. APPEARS EARLY ON //MON INTO MONDAY NIGHT//
BOTH MODELS WANT TO DROP A WEAK MID-LEVEL SHORTWAVE TROUGH INTO THE
AREA IN NORTHWEST FLOW ALOFT. QPF SEEMS A BIT SKETCHY WITH LOW LEVEL
SATURATION IN QUESTION. OPTED TO GO DRY WITH THIS FEATURE FOR NOW
BUT INCREASED CLOUD COVER A BIT. WILL HAVE TO KEEP AN EYE ON THIS
FOR POSSIBLE INCLUSION OF SMALL PRECIPITATION CHANCES. OTHERWISE...
THE REST OF THE PERIOD //TUESDAY THROUGH THURSDAY// LOOKS DRY AND
RATHER MILD AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE AREA FROM
THE PLAINS. WITH AMPLE SUNSHINE EXPECTED...HIGH TEMPERATURES LOOK
LIKE THEY WILL CLIMB WELL INTO THE 50S ACROSS MUCH OF THE AREA.
AVIATION...TONIGHT THROUGH FRIDAY
MAIN AVIATION CONCERNS ARE LIFR TO IFR CONDITIONS TO CONTINUE AT
BOTH TAF SITES TONIGHT INTO FRIDAY. FIRST MAIN RAIN BAND HAS MOVED
NORTH OF THE TAF SITES EARLY THIS AFTERNOON. WITH PRESSURE GRADIENT
WEAKENING ACROSS THE AREA AND THE COMBINATION OF ABUNDANT LOW LEVEL
MOISTURE WILL ALLOW FOR LIFR TO IFR CONDITIONS TO REDEVELOP OVER THE
AREA BY 00Z FRIDAY AND CONTINUE INTO FRIDAY MORNING. CONFIDENCE IS
LOW AS TO HOW LONG LIFR AND IFR CONDITIONS REMAIN AT BOTH TAF SITES
FRIDAY. THE LATEST MODELS CONTINUE TO INDICATE ABUNDANT LOW LEVEL
MOISTURE AND A WEAK PRESSURE GRADIENT OVER THE AREA THROUGH THE
DAY...AS A SURFACE LOW CONTINUES TO SPIN OVER WESTERN AND SOUTHERN
ILLINOIS. FOR NOW...HAVE KEPT PREVIOUS FORECAST TIMING OF LIFR AND
IFR CONDITIONS AT BOTH LSE AND RST TAF SITES AFTER 00Z FRIDAY.
THOUGH...THE LATEST CONDITIONS OVER SOUTHEAST MINNESOTA INDICATE
LIFR CONDITIONS HAVE DEVELOPED WITH VISIBILITIES REDUCED TO A
QUARTER OF A MILE. HAVE AMENDED RST TAF FOR THIS.
HYDROLOGY...
RAIN MELT AND RECENT RAINS HAVE INDEED CAUSED RIVER RISES AND SOME
MINOR OVERLAND FLOODING. BULK OF RAIN SHOULD BE PRETTY MUCH DONE BY
TONIGHT. ANOTHER SURGE OF RAIN WILL LIKELY AFFECT AREAS ALONG AND
SOUTH OF I-90...BUT APPEARS HEAVIEST RAIN WILL STAY SOUTH OF THE
AREA. FORECAST QPF AMOUNTS FROM TONIGHT THROUGH SATURDAY NIGHT
SHOULD AMOUNT TO AROUND A QUARTER INCH ACROSS THE SOUTH. WILL NEED
TO CONTINUE TO MONITOR RIVER LEVELS AND KEEP AN EYE ON OVERLAND
FLOODING POTENTIAL INTO THE WEEKEND. FOR LATEST DETAILED INFORMATION
CONCERNING RIVER LEVELS AND POTENTIAL FLOODING...SEE OUR HYDROLOGIC
STATEMENTS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL 11 AM CST FRIDAY FOR WIZ029-WIZ032-
WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-
WIZ055-WIZ061.
MN...DENSE FOG ADVISORY UNTIL 11 AM CST FRIDAY FOR MNZ079-MNZ086-
MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...NONE.
&&
SHORT/LONG TERM...DAS
AVIATION..........DTJ
HYDROLOGY.........DAS
UPDATE............RRSHazardous weather outlook, Mar 11, 10:56 AM CST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1056 AM CST THU MAR 11 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1056 AM CST THU MAR 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND FROM SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY ACROSS
NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN. FEW OF THESE
THUNDERSTORMS COULD BECOME STRONG WITH HEAVY DOWNPOURS AND SMALL
HAIL.
ADDITIONAL RAINFALL TODAY WILL HELP TO INCREASE RUNOFF IN
COMBINATION WITH THE MELTING SNOW. THIS WILL LIKELY RESULT IN RISES
ON AREA CREEKS AND RIVERS. PERSONS WITH INTERESTS IN LOCATIONS
SUBJECT TO SPRING FLOODING SHOULD STAY ALERT THIS WEEK AND BEGIN
TAKING PRECAUTIONARY ACTIONS AS NECESSARY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AREAS OF DENSE FOG WILL BE POSSIBLE FRIDAY MORNING.
FLOODING ON AREA RIVERS AND AREA CREEKS WILL CONTINUE TO BE POSSIBLE
INTO THE WEEKEND WITH ANY ADDITIONAL RAINFALL CAUSING ADDITIONAL
RISES.
.SPOTTER INFORMATION STATEMENT...
FLOODING AND RAINFALL REPORTS WOULD BE APPRECIATED OVER THE NEXT FEW
DAYS.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
HALBACH/DTJ
Flood, Mower
- When
- March 11, 10:00 PM CST to March 12, 3:15 AM CST
- Where
- Mower County, 0.68 mi NW of Austin to 0.76 mi NNW of Austin
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.678, -92.938
Dobbins Creek on the east side of Austin rose over the flood stage of 11.5 feet the evening of March 11th. It crested at 10:25 p.m. on March 11th at 11.6 feet, before falling back below flood stage during the early morning hours of March 12th.
Minor flooding occurred during the time when the creek was above flood stage, however no damage was reported.
Flood, Houston
- When
- March 13, 12:00 AM CST to March 15, 12:00 PM CST
- Where
- Houston County, 1.39 mi WSW of Hokah to 1.12 mi WSW of Hokah
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.763, -91.356
The Root River near Hokah rose above the flood stage of 47 feet on March 13th. It crested at 48.10 feet at 7:00 a.m. on March 14th, then fell below flood stage on March 15th.
Only minor flooding was observed while the river level was above flood stage, with no damage reported.
Flood, Mower
- When
- March 14, 3:15 PM CST to March 16, 2:45 PM CST
- Where
- Mower County, 3.23 mi W of Mapleview to 2.75 mi W of Mapleview
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.687, -93.044
Turtle Creek, just northwest of Austin, rose above the flood stage of 10.5 feet on the afternoon of March 14th. It crested at 11.68 feet at 1:15 p.m. on March 15th, then fell below flood stage early in the afternoon on March 16th.
Only minor flooding was observed while the river level was above flood stage, with no damage reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, March 11 to 12, 20101 injured · $293,000 · EF1 · 17 events
- Flooding in Nebraska, March 11 to 31, 2010$285,000 · 3 events
- Hail and Damaging Winds in Mississippi, March 11 to 12, 2010$18,000 · 1.75 in hail · 23 events
- Strong Wind in Illinois, March 11, 2010$25,000 · 1 event
- Strong Wind in Louisiana, March 11, 2010$14,000 · 1 event
- Flooding in South Dakota, March 11 to 31, 20107 events
- Flood and Hail in Florida, March 11 to 12, 2010$1,000 · 50 kt wind · 7 events
- Flooding in Iowa, March 11 to 31, 20106 events
- Flash Flooding and Heavy Rain in Puerto Rico, March 11, 2010$5,000 · 5 events
- Flood and Hail in Illinois, March 11, 20100.88 in hail · 5 events
- Hail in Florida, March 11, 20100.75 in hail · 4 events
- Heavy Snow in California, March 11 to 12, 20103 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218464, 218482, 218481.